Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 342, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 7, 2009, 8:12 PM MDT for Eddy County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2009, 8:12 PM MDT (02:12 UTC)
- Expired
- Oct 7, 2009, 9:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 080212
SVRMAF
NMC015-080315-
/O.NEW.KMAF.SV.W.0342.091008T0212Z-091008T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT WED OCT 7 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM CDT
* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHWEST OF QUEEN...OR 30 MILES NORTH OF PINE SPRINGS. ANOTHER
SEVERE STORM WAS LOCATED 7 MILES SOUTHEAST OF QUEEN. THESE STORMS
WERE MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
ARTESIA...
COTTONWOOD...
LAT...LON 3295 10416 3243 10428 3247 10442 3202 10474
3202 10484 3244 10485 3252 10484 3296 10484
TIME...MOT...LOC 0211Z 205DEG 43KT 3235 10480
$$1 follow-up statement
000
WWUS54 KMAF 080236
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CDT WED OCT 7 2009
NMC015-080315-
/O.CON.KMAF.SV.W.0342.000000T0000Z-091008T0315Z/
EDDY NM-
936 PM CDT WED OCT 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WESTERN EDDY COUNTY...
AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18
MILES WEST OF SEVEN RIVERS...OR ABOUT 27 MILES SOUTHWEST OF
ARTESIA...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HOPE...
ARTESIA AND COTTONWOOD.
LAT...LON 3295 10416 3243 10428 3247 10442 3202 10474
3202 10484 3244 10485 3252 10484 3296 10484
TIME...MOT...LOC 0235Z 205DEG 43KT 3254 10472
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 5:28 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 7, 5:28 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT WED OCT 7 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... THUNDERSTORMS AND FOG WILL BE THE MAIN CONCERN THIS EVENING AND OVERNIGHT WITH WIDESPREAD IFR CONDITIONS RETURNING AFTER 06Z AND LASTING THROUGH 15Z TO 17Z THURSDAY. CONFIDENCE IS HIGH ENOUGH TO INCLUDE PREDOMINATE TSRA CONDITION FOR A FEW HOURS LATE TONIGHT AT KHOB AND KCNM. VFR CONDITIONS SHOULD RETURN BY LATE THURSDAY MORNING. 12 && .PREV DISCUSSION... /ISSUED 307 PM CDT WED OCT 7 2009/ DISCUSSION... A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED. THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA. THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO. STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER. THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY ACROSS THE PERMIAN BASIN. THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/21
Hazardous weather outlook, Oct 7, 9:59 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1059 AM CDT WED OCT 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081600- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS. AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH STORMS THAT DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 7, 5:30 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT WED OCT 7 2009 TXZ080-080000- MARFA PLATEAU- 630 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY. A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS DETECTED 6 MILES SOUTHEAST OF MARFA AT 629 PM CDT...MOVING NORTHEAST AT 40 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
Local storm report, Oct 7, 6:29 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT WED OCT 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL PANTHER JUNCTION 29.33N 103.20W
10/07/2009 E1.75 INCH BREWSTER TX OTHER FEDERAL
&&
JAMIE.GUDMESTADSpecial weather statement, Oct 7, 7:01 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 801 PM CDT WED OCT 7 2009 TXZ079-080-080130- PRESIDIO VALLEY-MARFA PLATEAU- 801 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY. THREE STRONG THUNDERSTORMS WERE LOCATED IN SOUTHEASTERN PRESIDIO COUNTY AT 755 PM CDT. ONE STRONG STORM WAS NEAR BIG BEND RANCH STATE PARK. ANOTHER STRONG STORM WAS LOCATED OVER OPEN COUNTRY 15 MILES NORTH OF BIG BEND RANCH STATE PARK. A THIRD STRONG STORM WAS LOCATED IN OPEN COUNTRY 35 MILES NORTHEAST OF BIG BEND RANCH STATE PARK. THE STORMS WERE MOVING NORTHEAST AT 30 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Oct 7, 7:06 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT WED OCT 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLASH FLOOD TERLINGUA 29.32N 103.62W
10/07/2009 BREWSTER TX OTHER FEDERAL
2 AND A HALF FEET OF WATER OVER THE ROAD. ROADS IN THE
BIG BEND NATIONAL PARK ARE BEING BARRICADED
&&
JAMIE.GUDMESTADSpecial weather statement, Oct 7, 7:16 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 816 PM CDT WED OCT 7 2009 NMZ027-028-TXZ058-258-080145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS- 816 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES. AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 4 MILES NORTHEAST OF PINE SPRINGS...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. THIS STORM WILL IMPACT U.S. HIGHWAY 62 180 AND THE GUADALUPE MOUNTAINS NATIONAL PARK. SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION.
Special weather statement, Oct 7, 7:44 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 844 PM CDT WED OCT 7 2009 TXZ057-258-080215- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- 844 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER GUADALUPE PASS AT 744 PM CDT/844 PM CDT/...MOVING NORTH AT 25 MPH. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 7:29 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 7, 8:20 PM MDT | Areal Flood Advisory | MAF | Eddy | 115 min |
| Oct 7, 10:18 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 57 min |
| Oct 8, 12:18 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.